Abstract

The scattering problem within a multilayered spherically symmetric medium due to a source of perturbation located in the external region is considered. Assuming that the refractive index and its derivative vary continuously, with the exception of a finite number of jump discontinuities, the electromagnetic field vectors are represented in terms of various well-known potentials suitable for describing the azimuthal dependence of the incident wave. The linear dependence between the permittivity and the specific conductivity is proved to be equivalent to the vanishing of the electric charge density. Exact expressions for the field energy characteristics in the external region have been derived without any supplementary suppositions with respect to the wave zone. Scattering from a dielectric coated sphere, whose refractive index is a continuous function while its derivative has two jump discontinuity points (a modified Mie problem), has been studied. The generalized van de Hulst phase angle transformation is introduced and used to show the coincidence of the cross sections for scattering and extinction for the transparent spherical shell mentioned.

© 1979 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Electromagnetic scattering by an aggregate of spheres

Yu-lin Xu
Appl. Opt. 34(21) 4573-4588 (1995)

Light scattering by a multilayer sphere

B. R. Johnson
Appl. Opt. 35(18) 3286-3296 (1996)

Scattering by particles with radially variable refractive indices

A. Y. Perelman
Appl. Opt. 35(27) 5452-5460 (1996)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (101)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription